Alert archive / Virginia / Flash Flood Warnings in 2007
Flash Flood Warning 14, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 10, 2007, 2:19 PM EDT for Buckingham County, Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2007, 2:19 PM EDT (18:19 UTC)
- Expired
- Jul 10, 2007, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Buckingham County, VA
The radar
The Roanoke radar (KFCX), 149 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 2:30 PM EDT | FLOOD | 13 W Buckingham, VA | RAINFALL TOTALING FOUR INCHES PROMPTED ALABAMA CREEK TO LEAVE ITS BANKS. THE WATER FLOODED ROUTE 605 BETWEEN 230 PM AND 300 PM. |
| Jul 10, 2:30 PM EDT | FLASH FLOOD | 13 W Buckingham, VA | RAINFALL TOTALING FOUR INCHES PROMPTED ALABAMA CREEK TO LEAVE ITS BANKS. THE WATER FLOODED ROUTE 605 BETWEEN 230 PM AND 300 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 636 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 101821
FFWRNK
VAC029-102115-
/X.NEW.KRNK.FF.W.0014.070710T1819Z-070710T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT TUE JUL 10 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
* UNTIL 515 PM EDT
* AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
RADAR ESTIMATED RAINFALL TOTALS OF 2 TO 4 INCHES...WITH THE
HEAVIEST TOTALS ALONG ALABAMA CREEK.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3747 7872 3749 7859 3761 7863 3763 7882
3757 7883
$$
PH2 follow-up statements
000
WGUS71 KRNK 101925
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT TUE JUL 10 2007
VAC029-102115-
/X.CON.KRNK.FF.W.0014.000000T0000Z-070710T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCKINGHAM VA-
322 PM EDT TUE JUL 10 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
WESTERN BUCKINGHAM COUNTY...
AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
HEAVIEST RAINS HAVE MOVED OUT OF BUCKINGHAM COUNTY...BUT SCATTERED
SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE LATE THIS
AFTERNOON. AN ADDITIONAL INCH OF RAIN IS POSSIBLE WITH THESE
SCATTERED STORMS.
DOPPLER RADAR ESTIMATED OVER THREE INCHES OF RAIN HAS FALLEN ACROSS
WESTERN BUCKINGHAM COUNTY...WHICH WILL LIKELY CAUSE FLOODING ALONG
ALABAMA CREEK AND SEVEN BRANCH.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3747 7872 3749 7859 3761 7863 3763 7882
3757 7883
$$
PH000
WGUS71 KRNK 102107
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT TUE JUL 10 2007
VAC029-102117-
/X.EXP.KRNK.FF.W.0014.000000T0000Z-070710T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCKINGHAM VA-
507 PM EDT TUE JUL 10 2007
...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM EDT FOR WESTERN
BUCKINGHAM COUNTY...
CREEKS AND STREAMS WERE RECEDING THUS THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE.
LAT...LON 3747 7872 3749 7859 3761 7863 3763 7882
3757 7883
$$
WPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 1:13 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 10, 1:13 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 113 PM EDT TUE JUL 10 2007 .SYNOPSIS... HIGH PRESSURE OVER THE AREA WILL MOVE EAST AND WEAKEN THROUGH TONIGHT. A COLD FRONT WILL DIVE SOUTHEAST TOWARD THE REGION WEDNESDAY BEFORE PASSING ACROSS AND EAST OF THE AREA WEDNESDAY NIGHT INTO EARLY THURSDAY. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... COUNTY WARNING AREA IS IN VERY MOIST AIRMASS AND AREA FROM BUCKINGHAM COUNTY TO WILKES COUNTY IS GETTING LOTS OF SUNSHINE. THIS IS RESULTING IN LIFTED INDEX VALUES AOB -4 AND MUCAPES ABOVE 3000 J/KG. HAVE LEFT MAXIMUM TEMPERATURES IN THE MID 90S IN THE SOUTHEAST BUT HAVE CUT BACK A COUPLE OF DEGREES IN THE NORTHWEST. CLOUDS AREA GRADUALLY BREAKING UP FROM SOUTHWEST TO NORTHEAST. WITH SHORTWAVE LIFTING INTO WEST VIRGINIA...STILL EXPECT SCATTERED THUNDERSTORMS ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. && .SHORT TERM /7 PM THIS EVENING THROUGH FRIDAY/... NEXT DIGGING S/W TROF AND ASSOCIATED COLD FRONT STILL LOOKING RATHER IMPRESSIVE FOR JULY AS WELL AS BIT FASTER PER LATEST MODEL SUITES. ALTHO TIMING ISSUES EXIST AS TO HOW FAST PRE-FRONTAL BAND WILL CROSS THE MOUNTAINS WED OR WED EVENING...STRONG MID-LEVEL BACKING...LOTS OF MOISTURE AND APPROACH OF SECONDARY MID LEVEL VORT FROM THE WEST SUPPORT POTENTIAL FOR RATHER WIDESPREAD CONVECTIVE COVERAGE INTO WED NIGHT. HOWEVER BEST TREND LIKELY TO GO WITH SLOWER NAM TYPE SCENARIO WHICH WOULD HAVE LINE FEATURE WEAKENING ACROSS THE FAR WEST LATE WED...AND THEN JUMPING INTO THE EASTERN LEE TROF WED EVENING BEFORE EXITING EARLY THU. ALSO FORECAST WEAK WAVE ALONG THE BOUNDARY MAY TEND TO SLOW THINGS UP SOME UNLESS MORE ORGANIZED FEATURE ACCELERATES WELL AHEAD OF THE ACTUAL FRONT. OTRW ENOUGH MOISTURE AND OLD BOUNDARIES AROUND TO GO WITH SCATTERED COVERAGE WED AFTERNOON WELL AHEAD OF THE FRONT...AND LIKELY POPS WESTERN THIRD LATE FOR PRE-FRONTAL BAND. GUIDANCE SHOWS STRONG PUNCH OF SUBSIDENCE/DRYING BY EARLY THU WITH MOST SHRA EAST OF THE CWA BY MIDDAY IF NOT SOONER. THUS CUT BACK COVEAGE THU TO MAINLY THE EXTREME SE AND CUT CLOUDS SOME AS DEEPER W/NW POST FRONTAL FLOW DEVELOPS. LOWERED HIGHS A LITTLE ESPCLY WEST WED GIVEN CLOUDS/SHRA WITH ANY RESIDUAL LOW 90S CONFINED TO THE PIEDMONT. HIGHS MAINLY 80S ON THU BUT MORE TOLERABLE AS DEWPOINTS SLOWLY FALL OFF FROM NW TO SE THRU THE AFTERNOON. ENSEMBLES AND ECMWF VERIFY THAT OP GFS IS OVERDONE WITH STRENGTH OF SHRTWV AND BOUNDARY WHICH KICKS UP A LINE OF PRECIP FRIDAY AFTERNOON. NOT THINKING THAT THERE WILL BE MUCH LEFT OF THIS LIFT ONCE IT CROSSES THE RIDGES. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... THE 00Z GFS IS AN OUTLIER AMONG THE OTHER MODELS...IN RESPECT TO STRENGTH OF SHORTWAVE SWINGING ACROSS THE OHIO VALLEY AND LOW PRESSURE TRACKING ACROSS THE GREAT LAKES REGION DURING THE WEEKEND. FRONTAL BOUNDARY SHOULD BE JUST SOUTH/EAST OF THE FORECAST AREA SAT MORNING...THEN DISSIPATES. ANOTHER FRONT ARRIVES BY SUNDAY FROM THE NORTHWEST...AND MODELS...ESPECIALLY THE 00Z ECMWF WERE PRESSING IT FURTHER SOUTH WITH HIGH AMPLITUDE TROUGH OVER THE EAST. HOWEVER...THE 06Z GFS/00Z UKMET AND 12Z/09 ECMWF ENSEMBLE ARE NOT AS AGRESSIVE. THIS WILL KEEP THE FRONT STALLED A LITTLE NORTH OF US. THIS IS CLIMATOLOGICALLY FAVORED FOR THIS TIME OF YEAR...BUT FRONTS SO FAR THIS SUMMER HAVE NOT BEEN STALLING AS FAR NORTH AS NORMAL. FOR SENSIBILE WX...TEMPS SHOULD BE ABOUT WHAT YOU WOULD EXPECT IN MID JULY...WITH CHANCE OF SHOWERS/STORMS THROUGH THE PERIOD...MAXED IN THE AFTERNOON/EVENING. && .AVIATION /17Z TUESDAY THROUGH SATURDAY/... SCATTERED THUNDERSTORMS WITH MVFR CEILINGS AND VISIBILTIES WILL CONTINUE TO DEVELOP THROUGH 21Z. THE STORMS WILL BE MOVING TO THE NORTHEAST AT 5 TO 10 MPH. THE STORMS WILL DISSIPATES THIS EVENING. A SHORT WAVE COMING OUT OF THE CENTRAL PLAINS WILL BRING A WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS TO THE REGION ON WEDNESDAY. THE RAIN IS EXPECTED TO REACH BLF AND LWB AROUND 12Z WITH MVFR CEILINGS AND VISIBILITIES. CONVECTION AND SEVERE POTENTIAL INCREASES WEDNESDAY AFTERNOON AND NIGHT AS A PRE- FRONTAL BAND MOVES TO THE EAST COAST. WEDNESDAY NIGHT AND THURSDAY...A COLD FRONT WILL COME THROUGH THE OHIO VALLEY AND CROSS THROUGH THE FORECAST AREA. BEHIND THE FRONT EXPECT COOLER AND DRIER WEATHER WITH VFR CONDITIONS THURSDAY NIGHT AND FRIDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...AMS SHORT TERM...JH LONG TERM...WP AVIATION...AMS
Hazardous weather outlook, Jul 10, 3:56 AM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 356 AM EDT TUE JUL 10 2007 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-110800- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 356 AM EDT TUE JUL 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ043>047-058-059-110800- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 356 AM EDT TUE JUL 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT CONTINUED HOT AND HUMID CONDITIONS MAY RESULT IN HEAT INDEX VALUES AROUND 100 DEGREES FOR A FEW HOURS AGAIN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 10, 12:34 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1234 PM EDT TUE JUL 10 2007 VAZ035-101700- AMHERST VA- 1234 PM EDT TUE JUL 10 2007 THROUGH 1230 PM EDT...HEAVY RAIN WILL FALL 8 MILES NORTHEAST OF FORKS OF BUFFALO...OR ABOUT 5 MILES NORTHWEST OF LOWESVILLE. THE STORM WAS MOVING TO THE NORTHEAST AT 5 MPH. EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES BY 1:30 PM WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
Special weather statement, Jul 10, 12:51 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1251 PM EDT TUE JUL 10 2007 VAZ032-101745- PATRICK VA- 1251 PM EDT TUE JUL 10 2007 THROUGH 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY RAIN 6 MILES EAST OF STUART...OR ABOUT 3 MILES NORTHWEST OF CRITZ. THIS STORM ALSO LIKELY CONTAINS PEA SIZE HAIL AND LIGHTNING. EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES BY 2 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
Special weather statement, Jul 10, 12:56 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1256 PM EDT TUE JUL 10 2007 VAZ046-047-101800- APPOMATTOX VA-BUCKINGHAM VA- 1256 PM EDT TUE JUL 10 2007 AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS 12 MILES NORTHWEST OF DILLWYN...OR ABOUT 7 MILES SOUTHWEST OF CENTENARY...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...TOGA AT 115 PM EDT...CENTENARY AT 155 PM EDT. THIS STORM WILL LIKELY BRING RAINFALL AMOUNTS OF ONE TO TWO INCHES BY 2 PM AS WELL AS PEA SIZE HAIL...WIND GUSTS TO 40 MPH AND LIGHTNING. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:00 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 75 min |
| Jul 10, 1:07 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 68 min |
| Jul 10, 1:20 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 3 hr |
| Jul 10, 1:53 PM EDT | Areal Flood Advisory | RNK | Buckingham | 6 hr |
| Jul 10, 1:56 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 4 hr |
| Jul 10, 2:04 PM EDT | Areal Flood Advisory | RNK | Amherst | 6 hr |
| Jul 10, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Lexington | 74 min |
| Jul 10, 6:05 PM EDT | Flash Flood Warning | RNK | Alleghany, City of Covington | 3 hr |
| Jul 10, 6:08 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 3 hr |
| Jul 10, 6:36 PM EDT | Flash Flood Warning | RNK | Rockbridge | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.